It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Osteoporosis Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 03-25-2007, 01:11 PM   #1
Newbie
(female)
 
Join Date: Mar 2007
Location: Midway, Texas, USA
Posts: 2
Manny7 HB User
Looking for Answers Re: Osteoporosis

Hello! I'm a new member here. I just joined today. I am 64 years young and was diagnosed with Osteoporosis several years ago. Maybe 8 yrs. ago. I started out with Fosamax. Couldn't take that due to a swallowing problem.
Then I began Actonel. My insurance decided they wouldn't pay for that. So I've been on Boniva for about two years. I'll admit I haven't taken it real regularly. I also haven't taken my Calcium+D on a rigid regular schedule either. I am still on my HRT and will continue to take it.
I also have Rheumatoid Arthritis and have been on meds for that for 30+ years with excellent results. No steroids now in about 15 years. Although I'll always believe the steroids is why I have Osteoporosis in the first place.
Prior to Thanksgiving this year I noticed my left ankle hurting really bad. It got where I could hardly walk. I figured it was my arthritis and just kept plugging along. With the holidays so close I declined to go to my doctor. Mid January I knew my ankle was more than just arthritis. Xray revealed a Fibula (little bone in leg) fracture with a small hole in the bone. In other words the bone was not broke like you think of a broken bone. I saw the Orthopedic a week later and he said the fracture would have normally healed itself by now as long as it had been. But it was not healing. I had to have surgery that included putting in a rod, plate, and screws plus a bone graph for the hole. My biopsy came back normal thank goodness. It only showed an unhealed fracture/hole in bone.
I am trying to find out why this happened to me. My Ortho doc does not know why this happened either. He said RA and Osteoporosis go hand in hand and I can understand that. But he did not have an answer for this weird ordeal.
I have done some research online pertaining to Boniva, Fosamax, and Actonel.
All three of these drugs have Biphospates that can cause necrosis. I called the pharmaceutical company that makes Boniva and asked if they had had any patients that had had the jaw bone deteriation and they said yes. But she said the patients that had been diagnosed with that problem were all taking medicines for cancer and their immune system was very low. When I told her that I took two medicines for RA that lowered my immune system she wanted my Ortho doc's address.
I am in such a confused state over this. Until I know more about Boniva I will not take it any longer. I am most certainly taking my calcium+D regularly now.
My last bone density test in Oct. was not good. It had gone down since last years check up in 06.

Have any of you ever heard of a situation like this?? I'm wondering if the Boniva could have caused my leg bone to deteriate like it did.

I look forward to hearing from any of you. If you have any knowledge of a situation like this please post so I can read.

 
Sponsors Lightbulb
   
Old 03-25-2007, 04:35 PM   #2
Senior Veteran
(female)
 
DesertBloom's Avatar
 
Join Date: Aug 2006
Location: CA, USA
Posts: 1,484
DesertBloom HB UserDesertBloom HB User
Re: Looking for Answers Re: Osteoporosis

Hi Manny-Glad you could join us!!! Sorry to hear about your medical problems!! If you had a biopsy they should be able to tell you if you had osteonecrosis of that bone. It's true that bisphosphonates cause this problem, but from what I've heard they've only been referring to the jaw bone necrosis, but I've never understood why it would cause it there and not in other bones. As you know diagnosing this can be done with a x-ray, mri, ct scan or biopsy so if you already had that I would hope that means you don't have this from taking the meds, and it's true the people at the greatest risk are cancer patients. Your ortho would be able to tell you specifically what they were looking for when they did the biopsy.

High dose cortisone use can also cause necrosis which impairs the blood flow to your bones and causes joint and bone problems like fractures and slow healing. Have they tried a bone stimulator on the area? Many people use that when they have a slow healing situation. Also osteoporosis causes slow healing, so maybe that's causing it.

I have no idea what would cause a situation where you have a hole in the bone, but your Dr should have some answers for you, and if not ask to see someone else for a second opinion.

I've had 7 spinal fusions, and my osteoporosis had to have been the cause of 6 of those fusions fracturing, since there is no other explanation. I also have rods and screws in my back, so I know what it's like, plus one set of plates and screws fell out because my bone gave way and I had them removed and later had the rods and screws put in in their place.

As far as the osteoporosis goes, make sure you check for both primary and secondary causes of it so you know if anything else, that your unaware of, is causing it. We usually get it from the primary causes but there are secondary causes that can be treated.

Good luck with this, and keep us posted.

Last edited by DesertBloom; 03-25-2007 at 04:40 PM.

 
Old 03-25-2007, 08:23 PM   #3
Senior Veteran
(female)
 
Join Date: Jan 2005
Location: California
Posts: 2,704
taape HB Usertaape HB User
Re: Looking for Answers Re: Osteoporosis

Manny7,
Hello and Welcome. I'm intereseted in why Fosamax caused you swallowing problems or your symptoms to get worse and how you are able to tolerate Actonel and Boniva. I thought they basically had the same ingredients that can cause stomach problems.

By the way, there was a poster on this board who had Boniva IV infusions and got jaw necrosis and was not a cancer patient. This scares me about the bisphosphonates.


I kind of wonder if I got osteoporosis from cortisone injections that I had in my spine for many years. I'm done with that medication unfortunately.

You said that RA and osteoporosis go hand in hand. I have this friend who has RA really bad and sometimes she can't even walk or get out of bed. She has perfect bone density. Maybe some of the RA medications can cause weak bones?

I hope you can figure out why that happened to your leg.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Looking for answers. PAINTSPLASH34 Reflex Sympathetic Dystrophy (RSD) (CRPS) 26 12-01-2008 06:29 PM
Osteoporosis Possibly Induced by Inflammation? osteoblast Osteoporosis 2 01-15-2008 04:20 PM
High parathyroid levels-osteoporosis next? kathymars Osteoporosis 7 10-26-2006 06:58 PM
Just diagnosed-need answers sjde Osteoporosis 5 04-24-2006 07:22 PM
Need Some Answers Asap south249 Arthritis 5 09-22-2005 02:36 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 08:40 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!